Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, June 4, 2020

June 4, 2020 · NWS OUN · 44 events in 13 counties and zones

A line of thunderstorms brought a swath of severe wind gusts and isolated large hail to much of western OK during the evening of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms brought a swath of severe wind gusts and isolated large hail to much of western OK during the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 4, 12:49 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 12:49 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
149 PM CDT Thu Jun 4 2020

...New LONG TERM...

.SHORT TERM...
(This evening and Tonight)
Issued at 133 PM CDT Thu Jun 4 2020

Latest radar/sat/lightning loop shows some convection across
southwest Kansas that appears to have its roots above the
increasingly hot/deeply mixed boundary layer for now. Inverted-V
type forecast soundings across northwest Oklahoma will support a
damaging wind threat, and the likelihood of rapid cold pool
development/expansion. Hail (mostly ping pong ball size or less)
would be most likely with initial storm development and for the
first couple of hours, particularly with any transient supercell
characteristics that can develop. But, effective shear is only
marginally supportive of storm organization and this will likely
temper the threat of significant hail sizes. Initiation should be
westward from a weak surface low seen in surface observations
just west of Enid, trailing back along weak boundary/confluence
zone across northwest Oklahoma. Initial development
should move east-southeast at around 20 mph.

Eventually, cold pool expansion should support propagation into
the modest low-level flow, with a net motion of multicell clusters
and lines being southeastward. The greatest density of storms will
occur over western Oklahoma through the late afternoon and evening
and could impinge upon the OKC metro area. Additional isolated
development further east into northern and central Oklahoma may
occur too, but the greatest chance of upscale growth is expected
to be to be west of there where cold pool is most extensive.
Longevity of storm clusters and possible MCS into southwest
Oklahoma and western north Texas is somewhat in question. Later
this evening as SBCIN increases, and overall instability
decreases, storm intensity should decrease with perhaps a
lingering marginal wind threat down toward the Red River and into
our north Texas counties through around midnight.

Later tonight we kept very low probabilities of isolated thunder
given at least two nights now of subtle midlevel moisture/ascent
causing isolated convection. Tonight appears to be similar, but
spatial details are uncertain given differences in the models with
these small/difficult to resolve features. So, we have the ~15 or
less probabilities over a fairly broad area across roughly the
southern half. Isolated showers could linger through the predawn
hours.

BRB

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 147 PM CDT Thu Jun 4 2020

No big changes from the previous forecasts for Saturday into next
week. Clear skies and warm temperatures are expected to continue
through the weekend. The track for Tropical Storm Cristobal
continues to focus east through eastern Oklahoma and Arkansas, which
may bring some precipitation chances to the eastern part of the CWA
in southeastern Oklahoma and east of I-35.

After the exit eastward of Cristobal, there is a general
consensus in the long range models that the ridge will expand in
coverage, and result in continuing stable conditions for the
region.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Thu Jun 4 2020

Thunderstorms are expected to develop in northwest Oklahoma by
3-5pm, with cold pool expansion thereafter, resulting in gusty
winds and southeastward propagation of storm clusters. The most
likely TAF sites to be impacted are WWR, CSM, LAW, SPS, with a
more conditional/low probability threat to OKC and OUN. Timing in
the new 18z TAFs was adjusted slightly, and further refinements
may be needed. Strong wind gusts are the greatest concern with
these storms. Otherwise VFR conditions and light southerly winds
will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  71  97  72 /   0  30   0   0
Hobart OK        100  69 100  73 /   0  60   0   0
Wichita Falls TX  99  73 100  73 /  10  50   0   0
Gage OK          101  66 102  71 /  40  60   0   0
Ponca City OK     98  70  98  73 /  20  20  10  10
Durant OK         93  73  94  71 /  20  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....50
AVIATION...12
Hazardous weather outlook, Jun 4, 11:15 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1215 PM CDT Thu Jun 4 2020

OKZ004>048-050>052-TXZ083>090-051715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1215 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon Tonight...

.Thunderstorms...
During the mid to late afternoon, isolated to scattered
thunderstorms are expected to develop across the Texas Panhandle
and northwest Oklahoma. The initial threat will be damaging winds
to 70 mph and hail up to the size of ping pong balls. Individual
storm movement will be east-southeast at around 20 mph.

By this evening, storms are expected to merge into clusters and
lines and accelerate southeastward posing primarily a damaging
wind threat across much of western Oklahoma into north Texas.
Storms should diminish or move out of the area by around midnight
or shortly thereafter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will return again Monday and Tuesday across
southeastern Oklahoma.

.Heat...
A few locations across central Oklahoma and north Texas will
experience heat index values over 105 degrees Friday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 4, 2:34 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
334 PM CDT Thu Jun 4 2020

OKZ004-042100-
Harper OK-
334 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
400 PM CDT...

AT 330 PM CDT, a strong thunderstorm was located 9 miles northeast of
Rosston, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to dime size...
Wind gusts over 50 MPH...

Locations impacted include...
Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3690 9947 3672 9963 3693 9994 3700 9987
      3700 9983
TIME...MOT...LOC 2030Z 294DEG 19KT 3692 9983

BRB
Special weather statement, Jun 4, 3:31 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT Thu Jun 4 2020

OKZ004-042200-
Harper OK-
431 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 500
PM CDT...

AT 429 PM CDT, a strong thunderstorm was located near Rosston, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Laverne and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3688 10001 3690 10000 3691 9972 3659 9978
      3659 9993 3660 10000
TIME...MOT...LOC 2129Z 264DEG 20KT 3680 9997

BRB
Special weather statement, Jun 4, 3:40 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
440 PM CDT Thu Jun 4 2020

OKZ009-042200-
Ellis OK-
440 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
500 PM CDT...

AT 437 PM CDT, a strong thunderstorm was located 5 miles north of
Shattuck, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Shattuck, Gage and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3649 9961 3625 9960 3624 9960 3628 9989
      3642 9996
TIME...MOT...LOC 2137Z 257DEG 18KT 3636 9986

BRB
Local storm report, Jun 4, 4:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     8 WSW ARNETT            36.09N 99.90W
06/04/2020  M57 MPH          ELLIS              OK   MESONET

&&

ZWINK

The radar

The Altus AFB radar (KFDR), 173 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
June 4, 4:39 PM CST
Where
Roger Mills County, 1.38 mi N of Roll
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.800, -99.710

Blowing dust reported.

Thunderstorm Wind, Roger Mills

When
June 4, 4:40 PM CST
Where
Roger Mills County, Crawford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.830, -99.800

Trees reported blown down.

Thunderstorm Wind, Roger Mills

When
June 4, 4:40 PM CST
Where
Roger Mills County, Roll
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.780, -99.710

Blowing dust reported.

Thunderstorm Wind, Roger Mills

When
June 4, 4:47 PM CST
Where
Roger Mills County, Roll
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.780, -99.710

Signs blown down at highway 47 and 283.

Thunderstorm Wind, Dewey

When
June 4, 4:55 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Hail, Roger Mills

When
June 4, 4:57 PM CST
Where
Roger Mills County, Roll
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.780, -99.710

Thunderstorm Wind, Roger Mills

When
June 4, 5:01 PM CST
Where
Roger Mills County, 0.56 mi W of Cheyenne
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.610, -99.680

Estimated severe wind gust.

Thunderstorm Wind, Roger Mills

When
June 4, 5:04 PM CST
Where
Roger Mills County, 0.56 mi W of Cheyenne
Measured
70 kt (81 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.610, -99.680

Also reported tree damage on the south side of town, and power flashes on the north side of town.

Thunderstorm Wind, Roger Mills

When
June 4, 5:05 PM CST
Where
Roger Mills County, 1.49 mi NNW of Cheyenne
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.630, -99.680

Two large doors blown in on a county barn.

Thunderstorm Wind, Roger Mills

When
June 4, 5:15 PM CST
Where
Roger Mills County, 0.56 mi W of Cheyenne
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.610, -99.680

Thunderstorm Wind, Custer

When
June 4, 5:20 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Thunderstorm Wind, Roger Mills

When
June 4, 5:20 PM CST
Where
Roger Mills County, 4.81 mi NE of Dempsey
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -99.750

Thunderstorm Wind, Beckham

When
June 4, 5:24 PM CST
Where
Beckham County, 1.32 mi ENE of Elk City
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.420, -99.400

Thunderstorm Wind, Custer

When
June 4, 5:25 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Thunderstorm Wind, Beckham

When
June 4, 5:28 PM CST
Where
Beckham County, 1.32 mi ENE of Elk City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.420, -99.400

Thunderstorm Wind, Custer

When
June 4, 5:30 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Thunderstorm Wind, Dewey

When
June 4, 5:30 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Beckham

When
June 4, 5:35 PM CST
Where
Beckham County, 1.32 mi ENE of Elk City
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.420, -99.400

Thunderstorm Wind, Custer

When
June 4, 5:35 PM CST
Where
Custer County, 4.36 mi NW of Foss Res Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -99.250

Thunderstorm Wind, Washita

When
June 4, 5:49 PM CST
Where
Washita County, 0.69 mi S of (Csm)clinton Sherman Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.330, -99.200

Thunderstorm Wind, Beckham

When
June 4, 5:50 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Thunderstorm Wind, Beckham

When
June 4, 5:55 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Thunderstorm Wind, Washita

When
June 4, 5:55 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Beckham

When
June 4, 6:00 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Thunderstorm Wind, Custer

When
June 4, 6:00 PM CST
Where
Custer County, 2.07 mi N of Weatherford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.560, -98.700

Estimated severe wind gust.

Thunderstorm Wind, Washita

When
June 4, 6:00 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Custer

When
June 4, 6:02 PM CST
Where
Custer County, 6.91 mi N of Weatherford
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.630, -98.700

Thunderstorm Wind, Blaine

When
June 4, 6:09 PM CST
Where
Blaine County, 13.76 mi WSW of Geary
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.590, -98.560

Barn destroyed. Some roof damage to a house.

Thunderstorm Wind, Blaine

When
June 4, 6:11 PM CST
Where
Blaine County, Watonga
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.850, -98.410

Thunderstorm Wind, Caddo

When
June 4, 6:15 PM CST
Where
Caddo County, 6.75 mi W of Hinton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.480

Thunderstorm Wind, Custer

When
June 4, 6:15 PM CST
Where
Custer County, 4.17 mi WSW of Weatherford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -98.770

Thunderstorm Wind, Canadian

When
June 4, 6:45 PM CST
Where
Canadian County, 4.45 mi SW of Concho
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.560, -98.040

Thunderstorm Wind, Canadian

When
June 4, 6:46 PM CST
Where
Canadian County, 4.5 mi W of El Reno
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.530, -98.040

Thunderstorm Wind, Jackson

When
June 4, 7:06 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.660, -99.290

Thunderstorm Wind, Comanche

When
June 4, 7:09 PM CST
Where
Comanche County, 0.57 mi E of Meers
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.780, -98.570

Thunderstorm Wind, Jackson

When
June 4, 7:24 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.660, -99.290

Thunderstorm Wind, Tillman

When
June 4, 7:30 PM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Thunderstorm Wind, Tillman

When
June 4, 7:35 PM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Thunderstorm Wind, Tillman

When
June 4, 7:40 PM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Thunderstorm Wind, Tillman

When
June 4, 7:53 PM CST
Where
Tillman County, 0.9 mi NE of Frederick Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.360, -98.970

Thunderstorm Wind, Tillman

When
June 4, 8:00 PM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Thunderstorm Wind, Tillman

When
June 4, 8:10 PM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Thunderstorm Wind, Jefferson

When
June 4, 8:30 PM CST
Where
Jefferson County, Waurika
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.170, -98.000

Small tree limbs downed.

Thunderstorm Wind, Cotton

When
June 4, 8:30 PM CST
Where
Cotton County, 5 mi E of Taylor
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.158, -98.244

Several reports of minor roof damage, tree limbs (6-inch diameter) broken, and one 45x50 barn completely demolished. The barn that was destroyed blew across US70 - 1/2 a mile east of SH65, taking down power lines and striking one vehicle that was driving eastbound.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902944, 902961, 902963, 902964, 903740, 903741, 903749, 903750, 903753, 903755, 903756, 903757, 903758, 903759, 903761, 903762, 903763, 903764, 903765, 903766, 903767, 903769, 903770, 903771, 903773, 903774, 903775, 903776, 903777, 903778, 903779, 903780, 903782, 903783, 903784, 903785, 903786, 903787, 903788, 903789, and more.